Texas, 2013

Tornadoes and Flash Flooding in Texas, May 24 to 25, 2013

May 24 to 25, 2013 · NWS EWX · 16 events in 8 counties and zones

An upper level trough moved across Texas and combined with deep low moisture to produce heavy rain on consecutive days that produced flash flooding. The city of San Antonio was hit the hardest with portions of the city seeing significant flash flooding, flooded homes, and even a few fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved across Texas and combined with deep low moisture to produce heavy rain on consecutive days that produced flash flooding. The city of San Antonio was hit the hardest with portions of the city seeing significant flash flooding, flooded homes, and even a few fatalities. In addition, a few small tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 24, 2:25 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 24, 2:25 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 AM CDT FRI MAY 24 2013

.SHORT TERM (TODAY THROUGH SATURDAY)...
AN MCS/MCV IS SLOWLY DROPPING SOUTH INTO THE EDWARDS PLATEAU
WHILE A WEAK UPPER LEVEL SHORT-WAVE IS MOVING NORTHEAST INTO THE
NORTHERN MEXICAN STATE OF CHIHUAHUA. THE ONGOING SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE MCV SHOULD TEND TO WANE TOWARD
MORNING AS THE AIRMASS STABILIZES. THE MCV STALLS OVER WESTERN
PARTS OF SOUTH CENTRAL TEXAS WHILE THE SHORT-WAVE MOVES INTO THE
NORTHERN MEXICAN STATE OF COAHUILA THIS AFTERNOON INTO TONIGHT.
THESE TWO FEATURES ALONG WITH SOME SURFACE BOUNDARIES TO INTERACT
WITH A MOIST AIRMASS TO GENERATE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS LATER THIS MORNING THROUGH THIS EVENING. SOME STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL UP TO 3 OR 4 INCHES...GUSTY
WINDS AND SMALL HAIL. A FEW SHOWERS AND THUNDERSTORMS MAY LINGER
OVERNIGHT. THE MCV WILL BE ABSORBED BY THE SHORT-WAVE BY SATURDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ON
SATURDAY AS THE SHORT-WAVE MOVES ACROSS CENTRAL TEXAS. A SLIGHT
COOLING TREND OF DAYTIME TEMPERATURES IS EXPECTED DUE TO CLOUDS
AND RAIN.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
THE SHORT-WAVE MOVES OFF TO THE EAST SATURDAY NIGHT WITH ISOLATED
SHOWERS AND THUNDERSTORMS LINGERING. AN UPPER LEVEL RIDGE BUILDS
INTO SOUTH CENTRAL TEXAS ON SUNDAY AND PERSISTS INTO TUESDAY. A
RAIN-FREE PERIOD WITH SLIGHTLY ABOVE AVERAGE TEMPERATURES CAN BE
EXPECTED. BY THE MIDDLE OF NEXT WEEK...AN UPPER LEVEL TROUGH
WEAKENS THE UPPER LEVEL RIDGE. HAVE MAINTAINED THE SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS FOR LATE WEDNESDAY INTO THURSDAY DUE
TO PASSAGE OF THE UPPER LEVEL TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              93  72  93  72  94 /  50  50  30  10  -
AUSTIN BERGSTROM INTL AIRPORT  91  71  92  70  92 /  50  50  30  10  -
NEW BRAUNFELS MUNI AIRPORT     92  72  92  71  93 /  50  40  30  10  -
BURNET MUNI AIRPORT            89  69  87  69  90 /  60  50  30  10  -
DEL RIO INTL AIRPORT           90  73  91  74  94 /  60  50  20  10  -
GEORGETOWN MUNI AIRPORT        89  70  88  70  90 /  60  50  30  10  -
HONDO MUNI AIRPORT             94  73  92  72  93 /  50  50  30  10  -
SAN MARCOS MUNI AIRPORT        91  72  91  71  92 /  50  40  30  10  -
LA GRANGE - FAYETTE REGIONAL   91  73  90  72  91 /  50  30  20  10  -
SAN ANTONIO INTL AIRPORT       92  73  91  73  92 /  50  40  30  10  -
STINSON MUNI AIRPORT           92  73  91  72  92 /  50  40  30  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...04
Hazardous weather outlook, May 23, 1:31 PM CST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
231 PM CDT THU MAY 23 2013

TXZ171>173-183>194-202>209-217>225-228-241200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
231 PM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS MOVING EASTWARD INTO VAL VERDE COUNTY FROM
WEST TEXAS AND MEXICO COULD BE SEVERE THE REMAINDER OF THIS
AFTERNOON INTO THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD
BE THE SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 24, 12:44 AM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
144 AM CDT FRI MAY 24 2013

TXZ184-240730-
EDWARDS-
144 AM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 230
AM CDT...

AT 135 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF FLOUR MILLS...OR 21 MILES
NORTHWEST OF ROCKSPRINGS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN EDWARDS COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3028 10016 3008 10049 3021 10062 3030 10053
      3030 10019
TIME...MOT...LOC 0644Z 229DEG 18KT 3025 10045
Special weather statement, May 24, 1:08 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
208 AM CDT FRI MAY 24 2013

TXZ184-185-240800-
EDWARDS-REAL-
208 AM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REAL AND NORTHERN
EDWARDS COUNTIES UNTIL 300 AM CDT...

AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
ROCKSPRINGS TO 8 MILES NORTH OF ROCKSPRINGS TO 13 MILES NORTHWEST OF
ROCKSPRINGS...AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ROCKSPRINGS...
  DEVILS SINKHOLE STATE NATURAL AREA...
  PRADE RANCH...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3011 9977 2994 9977 2990 10002 3010 10054
      3014 10029 3030 10018 3030 10016
TIME...MOT...LOC 0708Z 294DEG 22KT 3019 10013 3010 10019
          3008 10034
Special weather statement, May 24, 2:47 AM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 AM CDT FRI MAY 24 2013

TXZ183>187-202-203-240930-
BANDERA-EDWARDS-KERR-KINNEY-REAL-UVALDE-VAL VERDE-
347 AM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANDERA...VAL VERDE...
NORTHWESTERN UVALDE...REAL...NORTHERN KINNEY...WESTERN KERR AND
SOUTHERN EDWARDS COUNTIES UNTIL 430 AM CDT...

AT 337 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF LOST MAPLES STATE PARK TO 9 MILES SOUTH OF LANGTRY...AND MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COMSTOCK...
  LEAKEY...
  VANDERPOOL...
  VANCE...
  LOST MAPLES STATE PARK...
  TUFF...
  BARKSDALE...
  CAMP WOOD...
  AMISTAD VILLAGE...
  RIO FRIO...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2979 10161 3013 9964 2966 9930 2941 10105
      2945 10108 2946 10115 2951 10119 2952 10127
      2959 10126 2957 10130 2959 10133 2964 10131
      2964 10136 2974 10143 2977 10147 2975 10154
      2979 10155 2976 10159
TIME...MOT...LOC 0846Z 313DEG 17KT 2993 9969 2966 10150
Special weather statement, May 24, 3:53 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 AM CDT FRI MAY 24 2013

TXZ183>185-187-202-203-241100-
BANDERA-EDWARDS-KINNEY-REAL-UVALDE-VAL VERDE-
453 AM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANDERA...VAL VERDE...
UVALDE...SOUTHERN REAL...KINNEY AND SOUTHERN EDWARDS COUNTIES UNTIL
600 AM CDT...

AT 451 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VANDERPOOL TO
MONTELL TO 6 MILES EAST OF STANDART TO LAUGHLIN AFB TO 14 MILES SOUTH
OF SEMINOLE CANYON STATE PARK...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  VANDERPOOL...
  BRACKETTVILLE...
  SPOFFORD...
  UVALDE...
  STANDART...
  MONTELL...
  RIO FRIO...
  REAGAN WELLS...
  GARNER STATE PARK...
  UTOPIA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2988 9958 2926 9942 2910 10068 2917 10079
      2925 10083 2937 10103 2945 10108 2946 10115
      2951 10120 2952 10127 2959 10126 2957 10130
      2959 10133 2965 10131 2966 10134
TIME...MOT...LOC 0953Z 334DEG 8KT 2973 9959 2959 10000
          2936 10051 2933 10084 2950 10134
Special weather statement, May 24, 4:31 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT FRI MAY 24 2013

TXZ202-203-217-241130-
KINNEY-MAVERICK-UVALDE-
531 AM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK...WESTERN UVALDE AND
SOUTHEASTERN KINNEY COUNTIES UNTIL 630 AM CDT...

AT 528 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
MONTELL TO 6 MILES NORTHWEST OF SPOFFORD TO 11 MILES NORTHWEST OF
QUEMADO...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SPOFFORD...
  QUEMADO...
  ANACACHO...
  LAGUNA...
  NORMANDY...
  CLINE...
  DARLING...
  DABNEY...
  PALOMA...
  BLEWETT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2881 10055 2883 10059 2888 10061 2891 10065
      2909 10068 2913 10074 2915 10075 2959 10017
      2940 9974 2874 10052 2875 10054
TIME...MOT...LOC 1031Z 327DEG 11KT 2951 10017 2921 10050
          2908 10073

The radar

The Laughlin AFB radar (KDFX), 90 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 2 tornado, 2 funnel cloud. Local standard time, as filed.

Flash Flood, Real

When
May 24, 5:16 AM CST
Where
Real County, 4.19 mi N of Prade Ranch to 1.89 mi N of Prade Ranch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.940, -99.760

Thunderstorms produced heavy rain that caused flash flooding closing Ranch Road 336 between Hwy 83 and FM 3235.

Flash Flood, Uvalde

When
May 24, 9:00 AM CST
Where
Uvalde County, 4.15 mi N of Uvalde Garner Arpt to 3.9 mi N of Uvalde Garner Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.260, -99.730

Thunderstorms produced heavy rain that caused flash flooding closing Hacienda Rd. and Hwy 90.

Flash Flood, Real

When
May 24, 11:00 AM CST
Where
Real County, 2.83 mi NNW of Leakey to 1.81 mi NW of Leakey
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
29.770, -99.760

Thunderstorms produced heavy rain that caused flash flooding closing Ranch Roads 336 and 337 and FM 1120 near Leaky.

Flash Flood, Bexar

When
May 24, 12:45 PM CST
Where
Bexar County, 3.01 mi SSW of Beckmann to 2.95 mi WNW of Fratt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.560, -98.620

Thunderstorms produced heavy rain that caused flash flooding closing a few highways in and around San Antonio including Sleepy Hollow and Sunburst Ln.

Flash Flood, Bexar

When
May 24, 2:05 PM CST
Where
Bexar County, 0.92 mi NE of Woodlawn Lake to 1.62 mi WNW of Kirby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.460, -98.510

Thunderstorms produced heavy rain that caused flash flooding closing numerous roads around the San Antonio metro area including Holbrook Dr., Old O'Connor Rd., and Dreamland Dr.

Flash Flood, Travis

When
May 24, 2:43 PM CST
Where
Travis County, 2.4 mi ESE of Cedar Vly to 2.09 mi WNW of Cedar Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.205, -97.914

Thunderstorms produced heavy rain that caused flash flooding closing several roads across the western Austin metro area including Joe Tanner Rd., Old Bee Caves Rd., and River Hills Rd.

Tornado, Wilson

When
May 25, 2:45 AM CST to 2:46 AM CST
Where
Wilson County, 0.51 mi S of La Vernia to 0.34 mi SW of La Vernia
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
29.343, -98.121

The brief tornado affected a dozen homes and aluminum carports in the Country Garden and Woodcreek communities of La Vernia. The tornado formed in an open field near the intersection of Woodcreek Dr. and Bluff Creek Rd. in Woodcreek. It then traveled north before dissipating. Straight line winds from the same storm produced additional damage further north along Country Gardens Rd., but damage ended just short of Bluebonnet Rd. (FM 775). Maximum winds are estimated to be 70 mph.

Tornado, Bexar

When
May 25, 4:25 AM CST to 4:27 AM CST
Where
Bexar County, 2.66 mi NW of Converse to 2.4 mi SW of Selma
Rating
EF0
Path length
0.4 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.550, -98.348

The brief tornado did minor damage to homes near the intersection of Judson Rd. and Woodsrim St. in Live Oak. The stucco and wood facade of a medical building on Judson Rd. was completely pulled off. Several power poles were snapped with trees uprooted and limbs twisted off several mature Oak trees. The Northeast Methodist Hospital had damage to the air conditioning units on its roof and had some broken windows and doors. An aluminum storage shed behind one house was blown clearly over two houses before landing in the backyard of a third house. Maximum winds are estimated to be 80 mph.

Flash Flood, Bexar

When
May 25, 6:00 AM CST to 9:45 AM CST
Where
Bexar County, (Rnd)randolph Afb Sa to 3.72 mi NW of Luxello
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.530, -98.300

Thunderstorms produced heavy rain that caused flash flooding in and around San Antonio and Bexar County. There was record rainfall in the San Antonio area with the San Antonio International Airport recording 9.87 inches of rain (2nd highest 24 hr total on record) and CoCoRAHS observers reporting over 11 inches. Most of the rain fell in about six hours with four inches in one hour between 6 and 7 AM. A USGS stream and rain gauge on Olmos Creek and Dresden Drive reported 2.58 inches in 15 min between 615 and 630 am. The gauge reported 6.13 inches in one hour, 9.46 inches in 2 hours, and totaled 15.31 inches in 5 hours. A 24hr total at this gauge was 17 inches of rain. This led to massive flooding in the Olmos Basin/Creek just inside Loop 410 near the Quarry. Most of the flooding across the city was in north central and northwest San Antonio along and just side Loop 410. This rain came a day after another heavy rain event with parts of the city receiving over two inches. This all led to major flooding with Olmos Creek, the Medina River, Leon Creek, the San Antonio River, and Salado Creek all reaching major flood stage. There were many roads closed including Hwy 281 at Olmos Creek which remained closed for several days. At 10 AM, there was a foot of water over Ingram and Callaghan Rds. San Antonio creeks and streams saw big rises in their levels which led to additional flooding down steam in the south portion of Bexar County. Areas that were hit the hardest included the Espada Road area near the San Antonio River and Loop 410 intersection. A mobile home park on Plumnear Road off Leon Creek on the southwest side of the city was flooded out. Several hundred rescues and calls for rescue occurred during the morning of the 25th. Two fatalities occurred inside Bexar County. A woman was killed when her car was swept away in flood waters along Leon Creek at the 5800 Block of U.S Highway 90. Another woman was killed in her car when her car was swept away in the 400 Block of Rhapsody Drive about 730 am. In all the City of San Antonio and Bexar County Emergency Management agencies found over 350 impacted residences with 15 of those being destroyed and 27 suffering major damage. The other residences suffered minor damages. Most of the destroyed residences were in the Espada area along the San Antonio River in southeast Bexar County.

Flash Flood, Karnes

When
May 25, 9:07 AM CST to 9:59 AM CST
Where
Karnes County, Kenedy to 1.54 mi NE of Green
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.820, -97.850

Thunderstorms produced heavy rain that caused flash flooding closing Hwy 72 west of Kenedy and Hwy 181 at the Bee County line.

Flash Flood, Comal

When
May 25, 9:20 AM CST to 9:40 AM CST
Where
Comal County, 5 mi SE of Spring Branch to 3.27 mi ESE of Bulverde
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.819, -98.341

Thunderstorms produced heavy rain that caused flash flooding. Rainfall totals reported by CoCoRAHS observers were up to 8.93 inches. This rain flooded several roads in western and central Comal County. There was also one water rescue.

Funnel Cloud, Karnes

When
May 25, 10:30 AM CST
Where
Karnes County, 0.92 mi NW of Karnes City
Reported by
Law Enforcement
Coordinates
28.890, -97.890

A thunderstorm produced a funnel cloud.

Funnel Cloud, Karnes

When
May 25, 11:02 AM CST
Where
Karnes County, 2.76 mi SW of Runge
Reported by
Law Enforcement
Coordinates
28.850, -97.730

A thunderstorm produced a funnel cloud near the town of Runge.

Flash Flood, Wilson

When
May 25, 11:45 AM CST
Where
Wilson County, 2.06 mi NNE of Floresville to 2.72 mi NW of Floresville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.158, -98.157

Thunderstorms produced heavy rain that caused flash flooding closing several roads in and around Floresville.

Flash Flood, Guadalupe

When
May 25, 11:45 AM CST
Where
Guadalupe County, 2.39 mi NE of Seguin Guadalupe Arp to 3.6 mi NNE of Mc Queeney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.625, -97.953

Thunderstorms produced heavy rain that caused flash flooding closing several roads in and around Seguin.

Flash Flood, Guadalupe

When
May 25, 3:00 PM CST
Where
Guadalupe County, 1.04 mi NW of Senertz to 0.87 mi NW of Senertz
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
29.562, -98.291

An 18 year old male was killed when he unsuccessfully tried to cross a rain swollen Cibolo Creek around 4 pm. His body was recovered that evening near the area where he went missing.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bexar2013-05-2581FemaleVehicle/Towed TrailerDirect
Flash Flood, Bexar2013-05-2530FemaleVehicle/Towed TrailerDirect
Flash Flood, Guadalupe2013-05-2518MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446896, 446897, 446898, 446899, 446900, 446901, 453086, 453102, 453032, 453071, 453066, 452990, 452992, 452993, 452995, 456192.